Alert archive / Minnesota / Tornado Warnings in 2017
Tornado Warning 39, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Aug 16, 2017, 6:41 PM CDT for Sibley County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 6:41 PM CDT (23:41 UTC)
- Expired
- Aug 16, 2017, 7:19 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Sibley County, MN
The radar
The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WFUS53 KMPX 162341
TORMPX
MNC143-170030-
/O.NEW.KMPX.TO.W.0039.170816T2341Z-170817T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Twin Cities/Chanhassen MN
641 PM CDT WED AUG 16 2017
The National Weather Service in The Twin Cities has issued a
* Tornado Warning for...
Eastern Sibley County in central Minnesota...
* Until 730 PM CDT
* At 640 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rush River, or 22 miles north of Mankato, moving
north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Arlington around 700 PM CDT.
Green Isle around 710 PM CDT.
Other locations impacted by this tornadic thunderstorm include Rush
River, New Rome and New Auburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4471 9426 4472 9395 4471 9394 4446 9393
4446 9410
TIME...MOT...LOC 2340Z 167DEG 23KT 4450 9402
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BORGHOFF2 follow-up statements
747
WWUS53 KMPX 162356
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT WED AUG 16 2017
MNC143-170030-
/O.CON.KMPX.TO.W.0039.000000T0000Z-170817T0030Z/
Sibley MN-
656 PM CDT WED AUG 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN
SIBLEY COUNTY...
At 655 PM CDT, a severe thunderstorm capable of producing a tornado
was located over New Rome, or 25 miles northeast of New Ulm, moving
northwest at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Arlington around 715 PM CDT.
Green Isle around 725 PM CDT.
Other locations impacted by this tornadic thunderstorm include New
Rome and New Auburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4471 9426 4472 9395 4471 9394 4452 9397
4451 9413
TIME...MOT...LOC 2355Z 152DEG 13KT 4454 9406
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BORGHOFF824
WWUS53 KMPX 170019
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT WED AUG 16 2017
MNC143-170029-
/O.CAN.KMPX.TO.W.0039.000000T0000Z-170817T0030Z/
Sibley MN-
719 PM CDT WED AUG 16 2017
...THE TORNADO WARNING FOR EASTERN SIBLEY COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central and
east central Minnesota.
LAT...LON 4471 9426 4472 9395 4471 9394 4452 9397
4451 9413
TIME...MOT...LOC 0017Z 167DEG 23KT 4469 9411
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:26 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 16, 3:26 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Thursday) Issued at 323 PM CDT Wed Aug 16 2017 Confidence is increasing on a heavy rain event impacting west central into central MN tonight. The culprit is a seasonably strong system currently down near Sioux City, IA. Models are in good agreement on this low deepening to around 998 mb over southern MN tonight. With a deepening system, the dynamics with this are strong, which explains the shield of baroclinically induced precipitation across eastern SD/western MN. The surface low is expected to track into the Twin Cities by Thursday morning. Just to the west of the surface low, near the h7 low track, a prolonged precipitation event, which actually started late this morning, will continue through tonight. Given pwats nearing 2", have high confidence in some impressive rainfall amounts in western MN. Right now, both us and WPC have a swatch of 2-3" of rain through tonight from a little west of New Ulm back to Madison and up to between Alexandria and Mille Lacs lake in central MN. Within this band of 2-3 inches, there is high confidence in a band of 4-6" falling. Based on where rainfall has tracked today, think the ECMWF bullseye is pretty close to where the observed 4-6" area will be, which is around Willmar. Adding to the confidence in seeing these higher amounts is the fact that last night, widespread 5-7" amounts were seen in eastern Nebraska, so this system has a history of overachieving in the rainfall department. What also needs to be watched is the severe threat this afternoon. SPC mesoanalysis shows nearly 2000 j/kg of sbCAPE down in southeast MN where we have seen Albert Lea pop up to 81 with a dewpoint of 73. There is a warm front lifting north across Iowa, with winds backed pretty good to the east across southern MN. CAPE profiles are skinny, so we are not expecting really strong updrafts, but given the low level shear/helicity with the modest instability, there is potential to see some low topped supercells with a tornado threat. The SPC has this threat highlighted with the tornado threat in the Day1 convective outlook. With the low deepening, we did boost winds on the back side of the low quite a bit for Thursday, with gusts around 25 mph expected in our typical windy spots from western into southern MN. Also slowed down the clearing trend and drying of pops from west to east as well. Given the expected cloud cover, also knocked highs down several degrees, with 70 likely being a tough number to achieve from eastern MN into western WI Thursday. .HYDROLOGY... Issued at 323 PM CDT Wed Aug 16 2017 Although we are expecting some healthy rainfall amounts in western MN, no flood watches were planned for a couple of reasons. First, this part of our area (out around Redwood Falls/Willmar) is not a flashy area to begin with. This region also has some lingering effects from drier conditions this summer (D0 on the drought monitor). Finally, though we may see 4-6" of rain, we'll see that 4- 6" over a 12-18 hour period. All of this adds up to not needing any watches or flood products at this point. && .LONG TERM...(Thursday night through Wednesday) Issued at 323 PM CDT Wed Aug 16 2017 The main topics of discussion in the long term are a quick moving disturbance that could bring scattered showers and thunderstorms through Friday afternoon and evening. The weekend will bring warmer temperatures than we've seen recently, followed by a frontal boundary that will slowly move through Monday-Tuesday. This front could bring thunderstorms and heavy rain to the area. By tomorrow evening, skies will continue clearing from west to east as today's system continues pushing eastward through the Great Lakes region. But the clearing skies will be short lived as clouds increase again from west to east Friday as a shortwave moves in from our northwest, embedded in the longwave trough. This wave will be progressive, but LI's do become negative ahead of the wave, so some thunder activity is possible. It does look like a weak dry line with this coming into western MN, providing a potential focus for thunderstorms. Severe weather potential is rather low as indicated by the marginal risk issued by the SPC. High pressure moves in behind this wave and winds will become southerly. Hence, temperatures are expected to increase into the low to mid 80s Saturday and Sunday. The guidance is in decent agreement that a frontal boundary will slowly move in from our north Sunday night into Monday, which will bring our next chance of widespread showers and thunderstorms. This front looks to slowly sag south through the end of the period, and it will bare watching as both heavy rainfall and severe weather could be in play early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1255 PM CDT Wed Aug 16 2017 Surface low down by Omaha will deepen overnight as it moves into southern MN. For us this means heavy rain and low cigs. Short term models are deeper with the low than models were overnight, which is slowing down arrival of precip and delayed heaviest precip (around 00z) an hour or two from previous TAF. With the low moving over/near STC/MKT/MSP, cigs will get quite low tonight and can't argue much with what the LAMP has. With the deepening of the low, also boosted wind speeds quite a bit for when NW directions arrive at site. KMSP...Like the idea of the hrrr, but based on where convection is now in central IA, think it is to slow in brining storms with heavy rain into MSP, hence the timing in the current TAF that is a couple hours ahead of the HRRR. Surface low looks like it will nearly go overhead tomorrow morning so have high confidence in IFR cigs being in place for the morning push Thursday. /OUTLOOK FOR KMSP/ Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts. Sat...VFR. Wind W 5 kts. Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...SPD AVIATION...MPG HYDROLOGY...MPG
Hazardous weather outlook, Aug 16, 5:15 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 515 PM CDT Wed Aug 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 515 PM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue through tonight. The main threat will be heavy rainfall, especially in western Minnesota, where localized amounts between 4 and 6 inches is expected. Some localized flooding will be possible with this rain. There is a marginal risk for severe storms as well in south central MN this afternoon and evening. Damaging wind gusts and a few tornadoes are possible with activity that is expected to move out of Iowa into southern MN early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Thursday mainly across eastern Minnesota into western Wisconsin. Severe weather is not expected. There is a chance for non severe thunderstorms Friday afternoon into Friday evening. Thunderstorm chances increase again Sunday into Monday night. Heavy rainfall and severe weather will be possible during this period. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 16, 5:08 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 1 E NICOLLET 44.28N 94.17W
08/16/2017 NICOLLET MN LAW ENFORCEMENT
REPORTED BY COUNTY DISPATCH CENTER. OBSERVED
NEAR HWY 99 JUST EAST OF NICOLLET.
&&
MKMLocal storm report, Aug 16, 5:16 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TORNADO 3 S NICOLLET 44.24N 94.19W
08/16/2017 NICOLLET MN TRAINED SPOTTER
REPORTED BY STORM SPOTTER LOCATED ABOUT 3
MILES SOUTH OF NICOLLET ON HWY 23.
&&
MKMLocal storm report, Aug 16, 5:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 1 N NEW SWEDEN 44.42N 94.19W
08/16/2017 NICOLLET MN TRAINED SPOTTER
TORNADO REPORTED BY SKYWARN JUST NORTH OF
NEW SWEDEN NEAR INTERSECTION OF HWY 22 AND
CO ROAD 111.
&&
MKMLocal storm report, Aug 16, 5:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 3 N NEW SWEDEN 44.45N 94.20W
08/16/2017 NICOLLET MN TRAINED SPOTTER
TORNADO REPORTED NEAR SIBLEY AND NICOLLET CO
BORDER NEAR HWY 22, NORTH OF NEW SWEDEN.
&&
MKMLocal storm report, Aug 16, 6:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 1 S NICOLLET 44.26N 94.19W
08/16/2017 NICOLLET MN TRAINED SPOTTER
6" TREE BRANCHES DOWN AND STREET SIGNS BENT
OVER ABOUT 1 MILE S OF NICOLLET.
&&
MKMLocal storm report, Aug 16, 6:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 1 WNW GAYLORD 44.56N 94.24W
08/16/2017 SIBLEY MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED RAIN WRAPPED
TORNADO CROSSING HWY 19 ONE MILE WEST OF
GAYLORD, MOVING NNW.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:37 PM CDT | Tornado Warning | MPX | Blue Earth, Nicollet | 23 min |
| Aug 16, 5:09 PM CDT | Tornado Warning | MPX | Nicollet, Sibley | 36 min |
| Aug 16, 5:14 PM CDT | Tornado Warning | MPX | Nicollet | 46 min |
| Aug 16, 5:35 PM CDT | Tornado Warning | MPX | Sibley | 55 min |
| Aug 16, 6:05 PM CDT | Tornado Warning | MPX | Sibley | 40 min |
| Aug 16, 6:29 PM CDT | Tornado Warning | MPX | McLeod, Sibley | 46 min |
| Aug 16, 6:31 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 44 min |
Nearby
Tornado Warnings in Minnesota, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.